Adrenal depletion/support


Adrenal Insufficiency

Adrenal insufficiency results from inadequate secretion of cortisol and/or aldosterone. It is potentially fatal.One should be suspicious in cases of unexplained fatigue and hypotension.

Causes :

Most common cause is ACTH deficiency, usually because of inappropriate withdrawl of glucocorticoid therapy or a pituitary tumor. Congenital adrenal hyperplasia and Addison’s disease are rare. Common causes are :

Autoimmune, tuberculosis, HIV/AIDS, metastatic carcinomas, bilateral adrenalectomy, congenital adrenal hyperplasias, drugs ( aminoglutethimide, metyrapone, ketoconazole, etomidate etc.)

When oral steroids are prescribed for an ailment, they should not be stopped abruptly. They should be gradually tapered otherwise an adrenal crisis may result.

Clinical features :

Weight loss, malaise, weakness, anorexia, nausea, vomiting, diarrhea or constipation, postural hypotension, shock, hypoglycaemia, hypotension, shock, hyponatremia, hyperkalemia, vitiligo.

Patient may present with chronic features and/or in acute circulatory shock. In a chronic presentation, initial symptoms are often misdiagnosed as chronic fatigue syndrome or depression. Vitiligo occurs in 10-20% of patients.

Features of an acute adrenal crisis include circulatory shock with severe hypotension, hyponatrimia, hyperkalemia. Muscle cramps, nausea, vomiting, diarrhoea and unexplained fever may be present. The crisis is often precipitated by intercurrent disease, surgery or infection.

Management :

Patients with adrenocortical insufficiency always need glucocorticoid replacement therapy and usually, but not always mineralocorticoid. Other treatments depend on the underlying cause.

Glucocorticoid replacement : Cortisol ( hydrocortisone ) is the drug of choice. If patient is not critically ill, cortisol should be given by mouth, 15 mgs on waking and 5 mgs at 6 PM. The dose needs to be adjusted for a particular patient. Excess weight gain uaually indicates over-replacement, whilst persistent lethargy may be due to an inadequate dose.

An adrenal crisis is a medical emergency and requires intravenous hydrocortisone succinate 100 mgs and intravenous fluids. Injection hydrocortisone should be continued

( 100 mgs IM 6-hourly ) until gastrointestinal symptoms abate before starting oral therapy. The precipitating cause should be sought and, if possible, treated.

More by this Author


Comments 2 comments

Kulsum Mehmood profile image

Kulsum Mehmood 7 years ago from Nagpur, India Author

Thank you Marlene.


Marlene F. profile image

Marlene F. 7 years ago from Richmond, Virginia

Amazing information, You obviously did a lot of research!

    Sign in or sign up and post using a HubPages Network account.

    0 of 8192 characters used
    Post Comment

    No HTML is allowed in comments, but URLs will be hyperlinked. Comments are not for promoting your articles or other sites.


    Click to Rate This Article
    working